Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 290, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 29, 2021, 3:17 PM EDT for Mercer County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2021, 3:17 PM EDT (19:17 UTC)
- Expired
- Aug 29, 2021, 3:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 83 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 3:18 PM EDT | TSTM WND DMG | Pritchards Corner, PA | TREES AND WIRES DOWN ON SHADOW DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 985 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
296
WUUS51 KPBZ 291917
SVRPBZ
PAC085-291945-
/O.NEW.KPBZ.SV.W.0290.210829T1917Z-210829T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
317 PM EDT Sun Aug 29 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Central Mercer County in northwestern Pennsylvania...
* Until 345 PM EDT.
* At 316 PM EDT, a severe thunderstorm was located near Hermitage,
moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Hermitage, Sharon, Sharpsville, Mercer, Stoneboro, Clark, Fredonia,
Jackson Center, and Maurice K Goddard State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4120 8048 4132 8049 4143 8013 4121 8009
TIME...MOT...LOC 1916Z 256DEG 18KT 4127 8039
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
475
WWUS51 KPBZ 291930
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
330 PM EDT Sun Aug 29 2021
PAC085-291945-
/O.CON.KPBZ.SV.W.0290.000000T0000Z-210829T1945Z/
Mercer PA-
330 PM EDT Sun Aug 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL MERCER COUNTY...
At 330 PM EDT, a severe thunderstorm was located 8 miles northeast of
Hermitage, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Hermitage, Sharon, Sharpsville, Mercer, Stoneboro, Clark, Fredonia,
Jackson Center, and Maurice K Goddard State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4120 8048 4132 8049 4143 8013 4121 8009
TIME...MOT...LOC 1930Z 256DEG 18KT 4129 8030
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$152
WWUS51 KPBZ 291939
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
339 PM EDT Sun Aug 29 2021
PAC085-291949-
/O.EXP.KPBZ.SV.W.0290.000000T0000Z-210829T1945Z/
Mercer PA-
339 PM EDT Sun Aug 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MERCER COUNTY WILL
EXPIRE AT 345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4120 8048 4132 8049 4143 8013 4121 8009
TIME...MOT...LOC 1939Z 256DEG 18KT 4130 8026
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:49 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 29, 2:49 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 249 PM EDT Sun Aug 29 2021 .SYNOPSIS... Moisture on the van of the hurricane Ida remnant is expected to fuel widespread and enhanced rainfall across the Upper Ohio Valley Region on Tuesday night and Wednesday. In the meantime, warm and humid weather continues with periodic scattered showers and storms. && .NEAR TERM /THROUGH TONIGHT/... No appreciable change was needed to the forecast as sct to nmrs shwrs and tstms can be expected as a weak shortwave traverses the broad ern conus ridge and interacts with the warm, humid airmass ovr the Upr OH. Severe potential wl be limited to isolated, and marginally severe wind gust via tstm downburst as per sufficiently dry mid lvl air and downdraft CAPE on the order of a 1000 j/kg. Otherwise, with pcp water at approx. 1.75 in, locally heavy rain wl rmn the problem although mid level flow has improved cell movement and alleviated that potential somewhat. && .SHORT TERM /MONDAY THROUGH TUESDAY/... A frontal boundary will advance south into the Pittsburgh area on Monday. The front should lose forward motion a bit as the associated trough lifts back towards Quebec, placing the Upper Ohio Valley in quasi-zonal flow aloft... or nearly parallel to the frontal boundary / baroclinic zone. Thunderstorms and showers are likely to develop along this area of convergence. A narrow band of localized flooding, orientated west to east, could develop if the boundary remains stationary for a long period of time. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... By Tuesday night, remnants of Ida will progress up through the TN Valley and over central Appalachia. The system will begin to phase with the northern stream as it approaches our area late Tuesday and into Wednesday. The worst case scenario if the track continues to hold is a swath of heavy rainfall as the tropical remnant interacts with the cold core trough/cold front. The timing of the Ida and the front remain in question. Slightly cooler and drier conditions are anticipated late week and into the Labor Day Weekend with building high pressure. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Scattered thunderstorms are likely this aftn/eve, mainly between 18z-23z, coincident with peak heating. Storm motion will be slow to the east, with outflow boundaries becoming the main driver for new development. Though convection should dissipate this evening, a shortwave trough to the north may provide enough upper support to fuel additional waves of sct shra/iso tsra overnight. Moist convection/convergence ahead of this shortwave and its approaching sfc front should result in more widespread MVFR/IFR stratus development. This will favor the eastern ridges and locations north of PIT, with lesser confidence south and west. Widespread showers and thunderstorms are expected through the day Monday, forming primarily along a decaying sfc front. .Outlook... Rain chances and widespread restrictions are likely late Tuesday into Wednesday with the approach and passage of Hurricane Ida remnants, favoring areas south and east of Pittsburgh. VFR and dry weather is expected after the remnants exit Thursday. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Aug 29, 3:38 AM EDT, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 338 AM EDT Sun Aug 29 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-300745- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 338 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for heavy rainfall and flooding will increase Tuesday and Wednesday as the remnants of tropical system Ida move into the Ohio Valley. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 29, 12:12 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1212 PM EDT Sun Aug 29 2021
OHZ048-057-291700-
Coshocton OH-Muskingum OH-
1212 PM EDT Sun Aug 29 2021
...STRONG THUNDERSTORMS WILL IMPACT COSHOCTON AND MUSKINGUM COUNTIES
THROUGH 100 PM EDT...
At 1212 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Danville to near Dresden
to near South Zanesville. Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegatation is possible.
Locations impacted include...
Zanesville, Coshocton, West Lafayette, South Zanesville, North
Zanesville, Dresden, Frazeysburg, Philo, Warsaw, Pleasant Grove,
Conesville, and Gratiot.
This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
145 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3995 8223 3995 8220 4046 8218 4045 8181
4029 8171 3977 8192 3977 8207 3982 8208
3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 1612Z 244DEG 16KT 4034 8213 4017 8204 3989 8211
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 29, 3:08 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
308 PM EDT Sun Aug 29 2021
OHZ040-041-050-WVZ001-291945-
Jefferson OH-Columbiana OH-Carroll OH-Hancock WV-
308 PM EDT Sun Aug 29 2021
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JEFFERSON...
SOUTHERN COLUMBIANA...NORTHEASTERN CARROLL AND HANCOCK COUNTIES
THROUGH 345 PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Lisbon, or 10 miles northwest of Wellsville,
moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
East Liverpool, Wellsville, Calcutta, Lisbon, Salineville, Newell,
Hanoverton, Irondale, Rogers, Summitville, Mechanicstown, and
Hammondsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4071 8057 4055 8060 4058 8098 4075 8098
4083 8062
TIME...MOT...LOC 1908Z 255DEG 16KT 4068 8084
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 29, 3:09 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
309 PM EDT Sun Aug 29 2021
PAZ007-013-014-291945-
Butler PA-Lawrence PA-Mercer PA-
309 PM EDT Sun Aug 29 2021
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MERCER...NORTHERN
LAWRENCE AND NORTHWESTERN BUTLER COUNTIES THROUGH 345 PM EDT...
At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Castle Northwest, or near New Castle, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Castle, Grove City, New Wilmington, Oakwood, New Castle
Northwest, Pulaski, Bessemer, New Bedford, Plain Grove Township,
South New Castle, Harlansburg, and Volant.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 105 and 118.
Interstate 80 in Pennsylvania between mile markers 11 and 19.
Interstate 376 in Pennsylvania between mile markers 4 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4094 8049 4112 8049 4123 8018 4113 8007
4103 8009
TIME...MOT...LOC 1909Z 255DEG 16KT 4106 8037
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:45 PM EDT | Severe Thunderstorm Warning | PBZ | Forest, Venango | 15 min |
| Aug 29, 3:09 PM EDT | Special Weather Statement | PBZ | Lawrence | 36 min |
| Aug 29, 3:33 PM EDT | Special Weather Statement | PBZ | Washington | 27 min |
| Aug 29, 3:38 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 37 min |
| Aug 29, 3:44 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 31 min |
| Aug 29, 3:52 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 23 min |
| Aug 29, 3:57 PM EDT | Special Weather Statement | PBZ | Beaver | 48 min |
| Aug 29, 4:02 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 28 min |
| Aug 29, 4:06 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Washington | 24 min |
| Aug 29, 4:23 PM EDT | Special Weather Statement | PBZ | Butler | 52 min |
| Aug 29, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler | 32 min |
| Aug 29, 4:48 PM EDT | Special Weather Statement | PBZ | Armstrong | 27 min |
| Aug 29, 4:59 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 31 min |
| Aug 29, 5:14 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 31 min |
| Aug 29, 5:22 PM EDT | Special Weather Statement | PBZ | Forest, Jefferson | 38 min |
| Aug 29, 6:03 PM EDT | Special Weather Statement | PBZ | Indiana | 27 min |
| Aug 29, 6:22 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Indiana, Jefferson | 113 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.